Two and Three Dimensional Gelfand Equation

  • Shijun Liao


Using the two-dimensional (2D) and 3D Gelfand equation as an example, we illustrate that the homotopy analysis method (HAM) can be used to solve a 2nd-order nonlinear partial differential equation (PDE) in a rather easy way by transforming it into an infinite number of the 4th or 6th-order linear PDEs. This is mainly because the HAM provides us extremely large freedom to choose auxiliary linear operator and besides a convenient way to guarantee the convergence of solution series. To the best of our knowledge, such kind of transformation has never been used by other analytic/numerical methods. This illustrates the originality and great flexibility of the HAM for strongly nonlinear problems. It also suggests that we must keep an open mind, since we might have much larger freedom to solve nonlinear problems than we thought traditionally.


Homotopy Analysis Method Linear PDEs Auxiliary Linear Operator Mathematica Code Large Freedom 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Adomian, G.: Nonlinear stochastic differential equations. J. Math. Anal. Applic. 55, 441–452 (1976).MathSciNetzbMATHCrossRefGoogle Scholar
  2. Adomian, G.: A review of the decomposition method and some recent results for nonlinear equations. Comput. Math. Appl. 21, 101–127 (1991).MathSciNetzbMATHCrossRefGoogle Scholar
  3. Adomian, G.: Solving Frontier Problems of Physics: The Decomposition Method. Kluwer Academic Publishers, Boston (1994).Google Scholar
  4. Awrejcewicz, J., Andrianov, I.V., Manevitch, L.I.: Asymptotic Approaches in Nonlinear Dynamics. Springer-Verlag, Berlin (1998).zbMATHCrossRefGoogle Scholar
  5. Boyd, J.P.: An analytical and Numerical Study of the Two-dimensional Bratu Equation. Journal of Scientific Computing. 1, 183–206 (1986).zbMATHCrossRefGoogle Scholar
  6. Cole, J.D.: Perturbation Methods in Applied Mathematics. Blaisdell Publishing Company, Waltham (1992).Google Scholar
  7. Hinch, E.J.: Perturbation Methods. In seres of Cambridge Texts in Applied Mathematics, Cambridge University Press, Cambridge (1991).Google Scholar
  8. Jacobsen, J., Schmitt, K.: The Liouville-Bratu-Gelfand problem for radial operators. Journal of Differential Equations. 184, 283–298 (2002).MathSciNetzbMATHCrossRefGoogle Scholar
  9. Karmishin, A.V., Zhukov, A.T., Kolosov, V.G.: Methods of Dynamics Calculation and Testing for Thin-walled Structures (in Russian). Mashinostroyenie, Moscow (1990).Google Scholar
  10. Lagerstrom, P.A.: Matched Asymptotic Expansions: Ideas and Techniques. In series of Applied Mathematical Sciences, 76, Springer-Verlag, New York (1988).Google Scholar
  11. Liang, S.X., Jeffrey, D.J.: Comparison of homotopy analysis method and homotopy perturbation method through an evalution equation. Commun. Nonlinear Sci. Numer. Simulat. 14, 4057–4064 (2009).MathSciNetzbMATHCrossRefGoogle Scholar
  12. Liao, S.J.: The Proposed Homotopy Analysis Technique for the Solution of Nonlinear Problems. PhD dissertation, Shanghai Jiao Tong University (1992).Google Scholar
  13. Liao, S.J.: A kind of approximate solution technique which does not depend upon small parameters (II) — An application in fluid mechanics. Int. J. Nonlin. Mech. 32, 815–822 (1997).zbMATHCrossRefGoogle Scholar
  14. Liao, S.J.: An explicit, totally analytic approximation of Blasius viscous flow problems. Int. J. Nonlin. Mech. 34, 759–778 (1999a).CrossRefGoogle Scholar
  15. Liao, S.J.: A uniformly valid analytic solution of 2D viscous flow past a semi-infinite flat plate. J. Fluid Mech. 385, 101–128 (1999b).MathSciNetzbMATHCrossRefGoogle Scholar
  16. Liao, S.J.: On the analytic solution of magnetohydrodynamic flows of non-Newtonian fluids over a stretching sheet. J. Fluid Mech. 488, 189–212 (2003a).MathSciNetzbMATHCrossRefGoogle Scholar
  17. Liao, S.J.: Beyond Perturbation — Introduction to the Homotopy Analysis Method. Chapman & Hall/ CRC Press, Boca Raton (2003b).Google Scholar
  18. Liao, S.J.: On the homotopy analysis method for nonlinear problems. Appl. Math. Comput. 147, 499–513 (2004).MathSciNetzbMATHCrossRefGoogle Scholar
  19. Liao, S.J.: A new branch of solutions of boundary-layer flows over an impermeable stretched plate. Int. J. Heat Mass Tran. 48, 2529–2539 (2005).zbMATHCrossRefGoogle Scholar
  20. Liao, S.J.: Series solutions of unsteady boundary-layer flows over a stretching flat plate. Stud. Appl. Math. 117, 2529–2539 (2006).CrossRefGoogle Scholar
  21. Liao, S.J.: Notes on the homotopy analysis method — Some definitions and theorems. Commun. Nonlinear Sci. Numer. Simulat. 14, 983–997 (2009).zbMATHCrossRefGoogle Scholar
  22. Liao, S.J.: On the relationship between the homotopy analysis method and Euler transform. Commun. Nonlinear Sci. Numer. Simulat. 15, 1421–1431 (2010a). doi:10.1016/j.cnsns.2009.06.008.zbMATHCrossRefGoogle Scholar
  23. Liao, S.J.: An optimal homotopy-analysis approach for strongly nonlinear differential equations. Commun. Nonlinear Sci. Numer. Simulat. 15, 2003–2016 (2010b).zbMATHCrossRefGoogle Scholar
  24. Liao, S.J., Campo, A.: Analytic solutions of the temperature distribution in Blasius viscous flow problems. J. Fluid Mech. 453, 411–425 (2002).MathSciNetzbMATHCrossRefGoogle Scholar
  25. Liao, S.J., Tan, Y.: A general approach to obtain series solutions of nonlinear differential equations. Stud. Appl. Math. 119, 297–355 (2007).MathSciNetCrossRefGoogle Scholar
  26. Liouville, J.: Sur léquation aux dérivées partielles (∂ ln λ )/(∂uv)±2λa 2 = 0. J. de Math. 18, 71–72 (1853).Google Scholar
  27. McGough, J.S.: Numerical continuation and the Gelfand problem. Applied Mathematics and Computation. 89, 225–239 (1998).MathSciNetzbMATHCrossRefGoogle Scholar
  28. Murdock, J.A.: Perturbations: — Theory and Methods. JohnWiley & Sons, New York (1991).zbMATHGoogle Scholar
  29. Nayfeh, A.H.: Perturbation Methods. John Wiley & Sons, New York (1973).zbMATHGoogle Scholar
  30. Nayfeh, A.H.: Perturbation Methods. John Wiley & Sons, New York (2000).zbMATHCrossRefGoogle Scholar
  31. Von Dyke, M.: Perturbation Methods in Fluid Mechanics. The Parabolic Press, Stanford (1975).zbMATHGoogle Scholar
  32. Xu, H., Lin, Z.L., Liao, S.J., Wu, J.Z., Majdalani, J.: Homotopy-based solutions of the Navier-Stokes equations for a porous channel with orthogonally moving walls. Physics of Fluids. 22, 053601 (2010). doi:10.1063/1.3392770.CrossRefGoogle Scholar

Copyright information

© Higher Education Press, Beijing and Springer-Verlag Berlin Heidelberg 2012

Authors and Affiliations

  • Shijun Liao
    • 1
  1. 1.Shanghai Jiao Tong UniversityShanghaiChina

Personalised recommendations